Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Birmingham, AL

April 14, 2018Dallas County, Marengo County, Perry County, Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 14, 2018, 5:33 PM CDT for Dallas County, Marengo County, Perry County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2018, 5:33 PM CDT (22:33 UTC)
Expired
Apr 14, 2018, 9:30 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, AL, Marengo County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 9:00 PM CDTFLASH FLOOD4 N Potter Station, ALVALLEY GRANDE GOLF COURSE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 207 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS54 KBMX 142233
FFWBMX
ALC047-091-105-150230-
/O.NEW.KBMX.FF.W.0001.180414T2233Z-180415T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
533 PM CDT SAT APR 14 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Marengo County in southwestern Alabama...
  Perry County in central Alabama...
  Dallas County in south central Alabama...

* Until 930 PM CDT

* At 531 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Around two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Selma, Valley Grande, Marion, Linden, Uniontown, Selmont-West
  Selmont, Thomaston, Sweet Water, Orrville, Faunsdale, Dayton, Bogue
  Chitto, Vaiden, Nanafalia, Tyler, Consul, Dannelly Reservoir, Paul
  M Grist State Park, Magnolia and Dallas Lake.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3244 8772 3248 8767 3248 8752 3262 8752
      3286 8736 3286 8732 3283 8732 3284 8702
      3266 8702 3266 8692 3235 8684 3205 8699
      3205 8718 3206 8718 3220 8732 3227 8750
      3213 8752 3213 8762 3202 8762 3202 8808

$$

61
1 follow-up statement
595 
WGUS74 KBMX 150038
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
738 PM CDT SAT APR 14 2018

ALC047-091-105-150230-
/O.CON.KBMX.FF.W.0001.000000T0000Z-180415T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marengo AL-Perry AL-Dallas AL-
738 PM CDT SAT APR 14 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
MARENGO...PERRY AND DALLAS COUNTIES...

At 735 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen. Flash flooding is expected to begin shortly, as additional 
thunderstorms move into and through the area, and produce an 
additional 1 to 3 inches of rain.

Some locations that will experience flooding include...
Selma, Valley Grande, Marion, Linden, Uniontown, Selmont-West
Selmont, Thomaston, Sweet Water, Orrville, Faunsdale, Dayton, Bogue
Chitto, Vaiden, Nanafalia, Tyler, Consul, Dannelly Reservoir, Paul M
Grist State Park, Magnolia and Dallas Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3244 8772 3248 8767 3248 8752 3262 8752
      3286 8736 3286 8732 3283 8732 3284 8702
      3266 8702 3266 8692 3235 8684 3205 8699
      3205 8718 3206 8718 3220 8732 3227 8750
      3213 8752 3213 8762 3202 8762 3202 8808

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 1:41 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 14, 1:41 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
141 PM CDT Sat Apr 14 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.NEAR TERM...
Through late afternoon

14.18Z BMX sounding is in. Surface-based convective available
potential energy has increased to around 1590 J/kg while 0-1 km
storm-relative helicity (SRH) values actually decreased to 192
m2/s2 from around 300 m2/s2 at 12Z. A similar trend occurred with
the 0-3 km SRH being reduced from around 317 to 278 m2/s2. 0-6 km Bulk
shear values have increased from around 36 kts to around 46 kts at
18z. The sounding contains a tall and skinny CAPE profile with the
lower levels not as moist as they were at 12Z. A subsidence
inversion remains defined from 500 mb to around 360 mb. Low-level
directional shear is sufficient for rotating storms and a tornado
risk. The absence of the low-level jet and appreciable divergence
aloft with peak winds in the sounding peaking around 90 kts near
160 mb is a limiting factor.

With ample instability and enough wind shear to support rotating
storms, the severe weather threat continues. A look at model
guidance indicates the potential for a low level jet (LLJ) to
increase across our southwest and south-central counties toward
00Z and persisting toward 06Z. This potential will be closely
monitored as strengthening the lower level wind fields could
enhance tornado potential. We are considering releasing another
special balloon sounding before 00Z if necessary.

05

.SHORT TERM...
Today through Sunday.

Confidence continues to increase in the threat for severe storms
this afternoon into tonight. Models have been trending slightly
slower and more toward a neutral and eventually negative tilt with
the upper-level trough as it moves toward the Mississippi River
Valley. These small changes should result in lower surface pressures
along the cold front with stronger backing of surface winds as a
QLCS approaches from the west. The slower timing should also allow
SBCAPE values to increase into the range of 1500-2500 J/kg across
the western half of Alabama before storms arrive. A QLCS with a
sizable damaging wind and tornado threat appears likely particularly
west of a line from Gadsden to Montgomery. A couple of strong
tornadoes (EF2-EF3) cannot be ruled out along and northwest of a
line from Demopolis to Birmingham, where forecast hodographs
indicate 0-1km shear of 30-40kt with clockwise curvature. This
potential may be associated with a couple of isolated supercells
ahead of or embedded within the QLCS. The threat should gradually
diminish across our eastern areas as the convective line loses
forward momentum and moves into weaker instability during the
evening and overnight hours. The severe threat will probably end
around 2 AM in our southeastern counties.

The passage of a cold front will bring cooler conditions for Sunday.
Rainfall should exit into Georgia during the morning hours, leading
to a somewhat breezy and cool afternoon.

87/Grantham

.LONG TERM...
Sunday Night through Saturday

Drying conditions will be in place Sunday night as cold air
advection again returns to the area. Temperatures will be in the 30s
and low 40s again with the coldest temperatures in the north. Lows
on Tuesday morning will be chilly as well with 30s and 40s possible.
Will need to watch the trends for frost potential each morning, but
right now Tuesday morning looks to be the better chance with lighter
winds.

An extended period of dry and tranquil weather is expected through
the upcoming workweek. The only slight chance of rain may come
Wednesday afternoon and evening as a moisture-starved front moves
through. Models are indicating a little bit more moisture now, so
will stick with 20 to 30 PoPs. Our next weather system should arrive
the following weekend. Models are not as impressive with this
system, but it will be one to watch as we get closer to the time
frame.

16

&&

.AVIATION...
18Z TAF Discussion.

Primary concern is for TSRA and high winds as severe storms impact
portions of the forecast area this afternoon and evening. Line of
strong to severe storms capable of producing high winds, small
hail and isolated tornadoes will impact TCL from issuance time
through 21Z followed by a decrease in TSRA but RA will persist.
TSRA onset time more likely toward 20Z at BHM/EET and toward 21Z
at ASN/ANB. Further south, TSRA becomes likely toward 00Z but SHRA
may develop beforehand but confidence is too low to mention at
this time. Strong south winds 10-20 kts with gusts to 35 kts
possible ahead of the line of storms with higher winds possible
in/near strong convection. Behind the line expect a few hours of
+RA with southwest to west low level winds 10-20 kts with some
gusts to 25 kts possible. Conditions will improve tonight west to
east as the surface pressure gradient begins to relax with the
convective activity departing to the east with SHRA decreasing in
coverage with time.

05

&&

.FIRE WEATHER...

Showers and storms will slide through the area today, tonight, and
Sunday morning. Strong to severe storms are possible during the
afternoon and evening as the system progresses from west to east.
Drier Monday and Tuesday. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  59  37  60  36 / 100  50  10   0   0
Anniston    56  61  37  60  37 / 100  60  10   0   0
Birmingham  53  60  40  62  41 / 100  30   0   0   0
Tuscaloosa  50  61  39  64  40 / 100  10   0   0   0
Calera      52  61  39  62  41 / 100  30   0   0   0
Auburn      60  62  40  61  41 / 100  90   0   0   0
Montgomery  55  64  40  65  41 / 100  50   0   0   0
Troy        57  64  41  65  41 / 100  70   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch until 1 AM CDT Sunday for the following
counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette...
Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion...
Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker...
Winston.

&&
Hazardous weather outlook, Apr 14, 5:12 PM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
512 PM CDT Sat Apr 14 2018

ALZ011>015-017>050-160115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
512 PM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Damaging winds and tornadoes will be remain a threat into the evening
hours. The threat area is generally east of a line from Gadsden to
Childersburg to Selma. To the west of this line, the severe threat
has ended. The threat will diminish from west to east and should
exit the eastern counties by midnight.

Rainfall amounts of 3 to 4 inches could lead to isolated flash
flooding into tonight. The best chance of flash flooding will
generally be west of a line from Gadsden to Montgomery.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Due to heavy rainfall, minor river flooding is expected Sunday
through Wednesday in the Tombigbee and Sucarnoochee River basins.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will continue
to be necessary through midnight.

In the hours before

Special weather statement, Apr 14, 1:02 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT SAT APR 14 2018

ALZ030>032-039-141900-
Greene AL-Hale AL-Sumter AL-Marengo AL-
102 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARENGO...SOUTHERN GREENE...HALE
AND SOUTHEASTERN SUMTER COUNTIES UNTIL 200 PM CDT...

At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Union to near Butler. Movement was
northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Demopolis, Eutaw, Greensboro, Linden, Jefferson, Moundville,
Forkland, Thomaston, Akron, Boligee, Sweet Water, Epes, Newbern,
Myrtlewood, Faunsdale, Dayton, Nanafalia, Consul, Thornhill and
Magnolia.

LAT...LON 3271 8813 3301 8769 3300 8742 3284 8742
      3266 8747 3265 8753 3231 8752 3227 8747
      3225 8752 3213 8752 3213 8762 3201 8762
      3199 8767 3200 8811 3205 8812 3208 8804
      3216 8801 3228 8802 3231 8793 3231 8818
TIME...MOT...LOC 1802Z 239DEG 42KT 3298 8786 3204 8814

25/Owen
Special weather statement, Apr 14, 1:45 PM CDT, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT SAT APR 14 2018

ALZ017-023-024-141945-
Jefferson AL-Tuscaloosa AL-Blount AL-
145 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TUSCALOOSA...
SOUTHWESTERN BLOUNT AND JEFFERSON COUNTIES UNTIL 245 PM CDT...

At 145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Smith Dam to near Bull
City. Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Gardendale, Fairfield,
Fultondale, Sumiton, Blountsville, Cleveland, Dallas, Pleasant Grove,
Midfield, Adamsville, Warrior, Brighton, Kimberly, Lipscomb,
Graysville, Lake View and Morris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3410 8650 3325 8701 3330 8735 3352 8726
      3355 8719 3360 8719 3363 8714 3363 8710
      3366 8709 3366 8706 3377 8702 3380 8695
      3387 8696 3387 8692 3391 8692 3397 8677
      3403 8670 3406 8671 3405 8668 3408 8670
TIME...MOT...LOC 1845Z 272DEG 26KT 3398 8700 3338 8727

25/Owen
Local storm report, Apr 14, 1:49 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     3 SSW CROSSVILLE        33.70N 88.02W
04/14/2018                   LAMAR              AL   EMERGENCY MNGR

            AT LEAST 6 TREE DOWN AT THE INTERSECTION OF
            COUNTY ROAD 49 AND LITTLE HELLS CREEK ROAD.

&&

MW
Special weather statement, Apr 14, 2:08 PM CDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
208 PM CDT SAT APR 14 2018

ALZ023-025-033>035-040-041-142015-
Chilton AL-Autauga AL-Bibb AL-Shelby AL-Dallas AL-Perry AL-
Tuscaloosa AL-
208 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA...WESTERN
CHILTON...SOUTHEASTERN TUSCALOOSA...SOUTHWESTERN SHELBY...PERRY...
BIBB AND DALLAS COUNTIES UNTIL 315 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Tuscaloosa to near Consul. Movement was east at
30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Alabaster, Selma, Montevallo, Brent, Valley Grande, Marion,
Centreville, Selmont-West Selmont, Lake View, Brookwood, Coaling,
Vance, Woodstock, West Blocton, Maplesville, Wilton, Orrville, Bogue
Chitto, Vaiden and Parnell.

LAT...LON 3229 8743 3330 8735 3327 8707 3325 8706
      3326 8698 3324 8683 3229 8684 3228 8686
      3222 8684
TIME...MOT...LOC 1908Z 267DEG 26KT 3322 8750 3232 8757

25/Owen
Special weather statement, Apr 14, 4:38 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
438 PM CDT SAT APR 14 2018

ALZ018-142230-
Etowah AL-
438 PM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ETOWAH COUNTY UNTIL 530
PM CDT...

At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sardis City to near Rainbow City. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Gadsden, Rainbow City, Boaz, Attalla, Hokes Bluff, Glencoe, Sardis
City, Reece City, Ballplay, Tabor Road, Gadsden Mall, Noccalula
Falls, Neely Henry Lake, Southside, Gadsden Steam Plant, Big Wills
Creek, Crudup, Mountainboro, Gadsden Municipal Airport and Keener.

LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
      3410 8580 3404 8576 3390 8608 3417 8618
      3419 8617 3419 8611 3420 8610 3420 8584
TIME...MOT...LOC 2138Z 229DEG 27KT 3419 8614 3392 8606

89^GSatterwhite
Local storm report, Apr 14, 5:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 WNW VESTAVIA HILLS    33.44N 86.80W
04/14/2018                   JEFFERSON          AL   PUBLIC

            LARGE TREE DOWN ON VESTAVIEW LANE. WINDS
            ESTIMATED 40-50 MPH.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:49 AM CDTSevere Thunderstorm WarningBMXMarion56 min
Apr 14, 7:37 AM CDTSpecial Weather StatementBMXMarion38 min
Apr 14, 10:57 AM CDTSpecial Weather StatementBMXPickens78 min
Apr 14, 11:08 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens56 min
Apr 14, 11:22 AM CDTSevere Thunderstorm WarningBMXSumter43 min
Apr 14, 11:36 AM CDTTornado WarningBMXFayette, Lamar24 min
Apr 14, 11:49 AM CDTAreal Flood AdvisoryBMXLamar, Marion3 hr
Apr 14, 11:53 AM CDTSevere Thunderstorm WarningBMXFayette, Marion52 min
Apr 14, 11:55 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens65 min
Apr 14, 12:05 PM CDTTornado WarningBMXGreene, Pickens25 min
Apr 14, 12:23 PM CDTSpecial Weather StatementBMXWinston37 min
Apr 14, 12:24 PM CDTSevere Thunderstorm WarningBMXTuscaloosa81 min
Apr 14, 12:34 PM CDTTornado WarningBMXWalker, Winston20 min
Apr 14, 12:41 PM CDTTornado WarningBMXTuscaloosa13 min
Apr 14, 12:57 PM CDTSpecial Weather StatementBMXWalker63 min
Apr 14, 1:02 PM CDTSpecial Weather StatementBMXHale, Marengo58 min
Apr 14, 1:07 PM CDTTornado WarningBMXHale16 min
Apr 14, 1:39 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Hale, Marengo, Perry41 min
Apr 14, 1:45 PM CDTSpecial Weather StatementBMXJefferson60 min
Apr 14, 2:08 PM CDTSpecial Weather StatementBMXBibb, Dallas, Perry67 min
Apr 14, 2:35 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby4 hr
Apr 14, 4:38 PM CDTSpecial Weather StatementBMXEtowah52 min
Apr 14, 6:07 PM CDTSpecial Weather StatementBMXClay, Talladega38 min
Apr 14, 6:36 PM CDTSpecial Weather StatementBMXClay24 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.